Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

The finite element method with penalty


Author: Ivo Babuška
Journal: Math. Comp. 27 (1973), 221-228
MSC: Primary 65N30
MathSciNet review: 0351118
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An application of the penalty method to the finite element method is analyzed. For a model Poisson equation with homogeneous Dirichlet boundary conditions, a variational principle with penalty is discussed. This principle leads to the solution of the Poisson equation by using functions that do not satisfy the boundary condition. The rate of convergence is discussed.


References [Enhancements On Off] (What's this?)

  • [1] J. H. Bramble and A. H. Schatz, On the numerical solution of elliptic boundary value problems by least squares approximation of the data, Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970) Academic Press, New York, 1971, pp. 107–131. MR 0273837 (42 #8713)
  • [2] Jean Pierre Aubin and Hermann G. Burchard, Some aspects of the method of the hypercircle applied to elliptic variational problems, Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970) Academic Press, New York, 1971, pp. 1–67. MR 0285136 (44 #2359)
  • [3] Jean-Pierre Aubin, Approximation of elliptic boundary-value problems, Wiley-Interscience [A division of John Wiley & Sons, Inc.], New York-London-Sydney, 1972. Pure and Applied Mathematics, Vol. XXVI. MR 0478662 (57 #18139)
  • [4] I. Babuška, "The finite element method for elliptic differentiation equations," Numerical Solution of Partial Differential Equations, II (SYNSPADE 1970) (Proc. Sympos., Univ. of Maryland, College Park, Md., 1970), Academic Press, New York, 1971, pp. 69-106. MR 42 #8712.
  • [5] I. Babuška, Numerical Solution of Boundary Value Problems by the Perturbed Variational Principle, Institute for Fluid Dynamics and Appl. Math., Technical Note BN-624, University of Maryland, College Park, Md., 1969.
  • [6] Ivo Babuška, The finite element method for elliptic equations with discontinuous coefficients, Computing (Arch. Elektron. Rechnen) 5 (1970), 207–213. MR 0277119 (43 #2856)
  • [7] J. Nitsche, Über ein Variationsprinzip zur Lösung von Dirichlet-Problemen bei Verwendung von Teilräumen, die keinen Randbedingungen unterworfen sind, Abh. Math. Sem. Univ. Hamburg 36 (1971), 9–15 (German). Collection of articles dedicated to Lothar Collatz on his sixtieth birthday. MR 0341903 (49 #6649)
  • [8] J.-L. Lions, Contrôle optimal de systèmes gouvernés par des équations aux dérivées partielles, Avant propos de P. Lelong, Dunod, Paris; Gauthier-Villars, Paris, 1968 (French). MR 0244606 (39 #5920)
  • [9] Approximation by hill functions, Comment. Math. Univ. Carolinae 11 (1970), 787–811. MR 0292309 (45 #1396)
  • [10] Ivo Babuška, The rate of convergence for the finite element method, SIAM J. Numer. Anal. 8 (1971), 304–315. MR 0287715 (44 #4918)
  • [11] Ivo Babuška, Approximation by hill functions. II, Comment. Math. Univ. Carolinae 13 (1972), 1–22. MR 0305550 (46 #4680)
  • [12] Ivo Babuška, Error-bounds for finite element method, Numer. Math. 16 (1970/1971), 322–333. MR 0288971 (44 #6166)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1973-0351118-5
PII: S 0025-5718(1973)0351118-5
Keywords: Numerical solution of PDE, elliptic equations, finite element method, penalty method
Article copyright: © Copyright 1973 American Mathematical Society